CDC Updates Guidance on Vaping-Linked Illness, Coins Term EVALI

Megan Brooks

October 11, 2019

The Centers for Disease Control and Prevention (CDC) today released updated interim clinical guidance for healthcare providers regarding lung injury associated with e-cigarette, or vaping, product use. The agency has coined the term "EVALI" for e-cigarette, or vaping, product use associated lung injury illnesses.

"I can't stress enough the seriousness of these lung injuries associated with the use of e-cigarette or vaping products," Anne Schuchat, MD, CDC principal deputy director, said during a press briefing today. "This is a critical issue and even while we learn more, we need to take steps to prevent additional cases."

Earlier guidance released in August was based on only limited data from the first reported cases. The updated guidance is based on information from a much larger number of cases, Schuchat said.

Based on that most current data, the CDC's updated interim guidance provides a framework for clinicians in their initial assessment, evaluation, management, and follow-up of patients with symptoms of EVALI.

The interim guidance was published October 11 in the Morbidity and Mortality Weekly Report.

It includes clinical considerations for the initial assessment and evaluation, including radiological testing; suggested criteria for hospital admission and treatment; and more specific information and timelines regarding patient follow-up, including for patients discharged from the hospital, as some patients who initially had mild symptoms have suffered rapid worsening of symptoms within 48 hours, Schuchat noted.

An "integral part of care during hospitalization" is to tell patients to stop vaping, she said. "There is no safe tobacco products," she added, and the CDC continues to advise against the use of all tobacco products.

The vast majority of patients (95%) have suffered respiratory symptoms like shortness of breath, cough, or chest pain, and 77% have suffered gastrointestinal symptoms such as nausea, vomiting, and diarrhea. Nearly half have required transfer to an intensive care unit, and 22% needed mechanical ventilation.

When evaluating patients with respiratory or gastrointestinal symptoms, healthcare providers should consider multiple causes, including the possibility of EVALI, and should ask all patients about their use of e-cigarette products, Schuchat said.

Still No Clear Culprit

As of October 8, 49 states, the District of Columbia, and the US Virgin Islands have reported 1299 cases of patients with EVALI, an increase of 219 cases in 1 week. There have been 26 deaths in 21 states; the age range for deaths is now 17 to 75 years. Among 1043 patients with data on age and sex, 70% are male, and 80% are younger than 35 years old.

Of the patients who reported which products they used, 76% reported using tetrahydrocannabinol (THC)-containing products, with or without nicotine-containing products; 58% reported using nicotine-containing products; 32% reported exclusive use of THC-containing products; and 13% reported exclusive use of nicotine-containing products.

"Although THC-containing products appear to be implicated, the specific exposures responsible for the lung injuries have not been identified, nor have nicotine-containing products been excluded as a possible cause," Schuchat said.

"There will likely be multiple causes and potentially more than one route cause," she said. "I think the phenomenon we are seeing is going to have an explanation but it may not be tomorrow. It may take a few months to really understand the proportion of illness that is due to some risky practice in the preparation of these materials or other causes."

Mitch Zeller, JD, director, US Food and Drug Administration (FDA) Center for Tobacco Products, said the FDA now has collected over 725 product samples from about half of the states. Testing has been initiated on over 300 samples.

He noted that in 28 THC-containing samples, the range of THC is between 13% and 77% (mean 41%). In 37 samples found to contain vitamin E acetate, the range is 23% to 88% (mean 50%).

"Vitamin E acetate has been detected in 47% of the THC products for which analysis has begun," Zeller said.

He emphasized, however, that this is a "work in progress" and the data will "change daily as more samples are analyzed."

"This is an extraordinarily complicated investigation," said Zeller, "with a great diversity of products and intervening acts or actors that could be modifying these products along the way, especially for the great majority of cases that involve THC and the presence of oils and other compounds, but we will leave no stone unturned to get to the bottom of this."

Based on testing to date, "there does not appear to be one product or substance involved in all of the cases," Ned Sharpless, MD, acting FDA commissioner, told the briefing.

"The FDA is focused on identifying the products that are making people ill and following the supply chain to its source. If we determine that someone is manufacturing illicit, adulterated vaping products that cause illness or death for personal profit, we would consider that to be a criminal act," he added.

MMWR. Published online October 11, 2019. Full text

For more news, follow Medscape on Facebook, Twitter, Instagram, and YouTube.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....